Home HealthTopics Health Centers Reference Library Research
Join us on Facebook Join us on Facebook Share on Facebook

Anesthesia

Spinal Pain

12/08/2009

Question:

I have a question that needs to be answered by a doctor! I had a c-section on the 21st of this month and everything went fine (so I thought). Two days after recieving a spinal I started having pain at the injection site that rises to my brain and causes a headache. Because it went away my nurse said it was ok. Three days later I am still having this pain. I went to the ER and they said it doesn`t sound like a spinal headache and they can`t help me. They told me to drink a lot of caffiene. My question is: Is this normal? Is there anything I can do diffently to help subside this pain?

Answer:

Headache after spinal anesthesia occurs on average between 1 in 100 and 1 in 200 times that spinal anesthesia is administered. The pain is typically in the head, not the back. The most characteristic thing about the pain is that it worsens with upright posture, and is relieved when lying down. Caffeine, believe it or not, can help a spinal headache. The pain will also going away over time even without treatment - but this may take many days, or longer. The recommended treatment for a confirmed spinal headache is a "blood patch" - injection of 10 - 20 ml of the person's own blood into the epidural space (requires another needle in the back). There are many causes for headache and backache and you should seek attention from your own doctor as soon as possible if your symptoms continue.

For more information:

Go to the Anesthesia health topic, where you can:

Response by:

Gareth S Kantor, MD Gareth S Kantor, MD
Assistant Professor of Anesthesiology
School of Medicine
Case Western Reserve University